Morphine allergy or vomiting:
This “morphine allergy” question comes up a lot, and it’s rarely significant. Unless there is a true history suggestive of anaphylaxis, we ignore vague morphine reactions when it comes to aid-in-dying medications, i.e. we still include the morphine. The exception, of course, is if the patient is totally freaked out about the idea and the fear warrants substituting other meds (which are less well understood for aid in dying).
What I usually tell these patients is that by the time any allergy might happen, they’ll be deeply comatose (typically within 3 to 10 minutes of ingestion, usually on the 3-minute side), and any rapid-onset symptoms they might have will be quickly numbed out by the huge (15,000mg) dose of morphine, diazepam, and phenobarbital.
NOTE: We’ve had reports from physicians who used morphine for patients with a true history of morphine anaphylaxis or other severe allergic response, and those patients were unconscious and died quickly enough that there were no problems reported with using morphine as part of the aid-in-dying medications.
The details matter. When I’ve explored this with patients, the most common scenario is that they had prior vomiting when morphine was administered for a condition that was as likely to cause vomiting as the morphine–most recently, a patient with a history of vomiting after receiving morphine while recovering from gall bladder surgery. Others were sick from chemo at the time, etc. That said, even if the patient has no other explanation for vomiting than the morphine, the standard pre-medication with ondansetron and metoclopramide have made vomiting of aid-in-dying medications extremely rare, i.e. <1%.
The other reason it’s so rare is that the sedative effects of the medications come on so quickly that the brain vomiting center seems to turn off along with the rest of the brain. Finally, the doses of these medications are intentionally over-calculated, so we’ve had reports of patients who vomited 50% of their meds and still died quickly.
In short — unless your patient has a very specific history of massive or protracted vomiting truly attributable to morphine, I would proceed as usual.
Lonny Shavelson, MD